A new Canadian-made medication could help people with diabetes who have gone into hypoglycemic shock.
Baqsimi is a nasal spray contains three milligrams of glucagon. It differs from previously-available glucagon treatments for hypoglycemic shock, or extremely low blood sugar, because it does not need to be mixed.
Lilly Canada, the company that initially made insulin widely available to the public in the 1920s, purchased Baqsimi from Quebec-based Locemia Solutions in 2015.
The medication was just approved by Health Canada and is now available both by prescription or over the counter.
Surrey-based endocrinologist Dr. Akshay Jain said having a pre-mixed glucagon that doesn’t need to be injected is game-changed for people with
“If the sugar drop [too low] it really starts affecting those brain cells,” Jain told Black Press Media by phone.
“Even seconds without sugar can result in death or those brain cells.”
Previously-available glucagon injections were hard to administer quickly enough, he noted, with studies showing the average person takes nearly two minutes to administer a dose.
“You have to mix the power and liquid, push the liquid into powder, mix it and then release it… it’s 10 to 12 steps,” Jain said.
Even after two minutes, only 13 per cent of people trained a week ago were able to administer it properly, and none of the study participants who weren’t trained could give a correct dose.
“It’s a very big concern. If you look at emergency room visits in North American, insulin-related visits are the number two cause.”
With Baqsimi, Jain said it took only about 20 seconds to administer and upwards of 90 per cent of study participants, trained or not, were able to do it properly.
The medication can be administered by taking the nasal spray, pushing the applicator into a person’s nose, and spraying.
It’s easy enough that Jain hopes Baqsimi becomes as ubiquitous as Epipens.
“I think because the prevalence of diabetes is so high in the community, every one of us should be aware of this product,” he said.
More than 90 per cent of people with type 1 diabetes will have an episode of severe hypoglycemia, as will more than 60 per cent of those with type 2 diabetes.
Jain, who treats patients with diabetes, said the effects can be tragic.
“I had two patients who ended up on the wrong side of the highway cause they had no idea of what’s going on,” he said.
In another case he saw, a young mother who was bathing her baby ended up passing out due to severe hypoglycemia, and only her husband being home prevented their child from being harmed.
Jain said that because glucagon is hormone your body naturally produces, it’s better to administer it even if it’s not confirmed the patient has low blood sugar.
“Even if someone is unconscious, you won’t be doing them harm.”